Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 203, NWS Topeka, KS

August 4, 2005Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 4, 2005, 7:27 PM CDT for Anderson County, Franklin County, Kansas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2005, 7:27 PM CDT (00:27 UTC)
Expired
Aug 4, 2005, 7:59 PM CDT
In force
32 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Anderson County, KS, Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 101 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.5 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
120 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KTOP 050027
SVRTOP
KSC003-059-050130-
/O.NEW.KTOP.SV.W.0203.050805T0027Z-050805T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
727 PM CDT THU AUG 4 2005

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN ANDERSON COUNTY IN EAST CENTRAL KANSAS
  SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS

* UNTIL 830 PM CDT

* AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR GREELEY...OR ABOUT 20 MILES
  SOUTH OF OTTAWA...MOVING NORTHWEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GREELEY...
  LANE...
  RICHMOND...
  PRINCETON...
  WILLIAMSBURG...


LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS
STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.

LAT...LON 3827 9525 3826 9508 3852 9508 3852 9549
      3833 9548

$$
2 follow-up statements
000 
WWUS53 KTOP 050048
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
746 PM CDT THU AUG 4 2005

KSC003-059-050130-
/O.CON.KTOP.SV.W.0203.000000T0000Z-050805T0130Z/
FRANKLIN-ANDERSON-
746 PM CDT THU AUG 4 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 830 PM CDT FOR
NORTHERN ANDERSON AND SOUTHERN FRANKLIN COUNTIES...

AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES WEST OF LANE...OR 
ABOUT 15 MILES SOUTHEAST OF OTTAWA...MOVING NORTH AT 5 MPH.  ANOTHER 
STORM THAT COULD PRODUCE GUSTY OUTFLOW WINDS WAS TO THE NORTHWEST OF 
GARNETT NEAR GREELEY AND MOVING NORTH AROUND 5 MPH.

LOCATIONS IMPACTED INCLUDE...
PRINCETON AND WILLIAMSBURG.

VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THESE STORMS. FOR 
YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3827 9525 3826 9508 3852 9508 3852 9549
      3835 9548

$$
000 
WWUS53 KTOP 050059
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT THU AUG 4 2005

KSC003-059-050108-
/O.CAN.KTOP.SV.W.0203.000000T0000Z-050805T0130Z/
FRANKLIN-ANDERSON-
759 PM CDT THU AUG 4 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ANDERSON AND SOUTHERN
FRANKLIN COUNTIES HAS BEEN CANCELLED...


AT 758 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING HAS BEEN CANCELLED.

RADAR INDICATED THAT HEAVY RAIN...AND GUSTY WINDS WERE STILL 
POSSIBLE FROM THUNDERSTORMS ACROSS MAINLY NORTHERN ANDERSON INTO
SOUTHERN FRANKLIN COUNTIES.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3827 9525 3826 9508 3852 9508 3852 9549
      3835 9548

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:24 PM CDT, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 4, 2:24 PM CDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
224 PM CDT THU AUG 4 2005

.DISCUSSION...

19Z WATER VAPOR IMAGERY SHOWS THE THE SHORTWAVE TROUGH MOVING ACROSS
THE NORTHERN PLAINS INTO THE GREAT LAKES REGION. MEANWHILE THE
SURFACE FRONT HAS BECOME ILL-DEFINED WITH EASTERLY OR NORTHEASTERLY
WINDS WELL SOUTH OF THE FORECAST AREA. THE COOLER AIR ASSOCIATED
WITH THE FRONT CAN BE SEEN CLEARLY IN THE SURFACE OBS...AND IS STILL
ACROSS NORTHERN COUNTIES.

THE FRONT HAS NOT KICKED OFF THUNDERSTORMS THIS AFTERNOON AS
EXPECTED. THINK THE UPPER LEVEL RIDGE...WHICH CAN STILL BE SEEN
CENTERED OVER EASTERN KS IN THE 500 MB PROFILER DATA...COUNTER ACTED
THE LIFT OF THE FRONT. FURTHER SOUTH...SCATTERED CONVECTION HAS
COMMENCED OVER NORTHER OK AND SOUTHERN KS. THE OTHER AREA OF PRECIP
TO OUR NORTH AND WEST IS BELIEVED TO BE GENERATED BY A VORT MAX SEEN
IN THE WATER VAPOR THAT IS SHEARING OUT. HAVE LOWERED POPS TO 30
PERCENT ACROSS THE SOUTHERN TWO THIRDS OF THE FORECAST AREA WHERE
WIDELY SCATTERED ACTIVITY IS STILL POSSIBLE. OTHERWISE...THINK DRY
AIR MOVING SOUTH WITH THE SURFACE RIDGE WILL LIMIT PRECIP TO SOME
ISOLATED ELEVATED SHOWERS. HAVE TRIMMED BACK POPS FOR FRIDAY AS WELL
BECAUSE OF THE DRYER AIR MOVING IN FROM THE NORTH. DID NOT LIKE THE
VORT MAX THE GFS GENERATES OVER NORTHEAST CO ON THE 06Z RUN. THIS
LOOKS A LITTLE FISHY WITH CONVECTIVE FEEDBACK PROBLEMS. THEREFORE
LEANED TOWARDS THE NAM AND UKMET SOLUTIONS.

FOR HIGHS ON FRIDAY...THINK THERE WILL BE SOME DECENT CLEARING AS
DRY AIR MOVES IN...HENCE SOME DECENT SUNSHINE. CLOUDY SKIES UP NORTH
HAVE LEFT TEMPS TODAY IN THE LOWER 70S. EVEN WITH THE SURFACE RIDGE
BUILDING IN...THINK WITH SOME SUN HIGHS WILL MAKE IT INTO THE MID
80S. LOWS TONIGHT SHOULD FALL OFF INTO THE LOWERS 60S AND UPPER 50S
WITH COOL DRY AIR ADVECTING IN OVERNIGHT.

FRI NIGHT-SUN...HARD PRESSED TO FIND A DEPENDABLE FEATURE FOR
KEEPING PRECIP IN FORECAST FOR EARLY HOURS SATURDAY...WITH
ISENTROPIC CHARTS SHOWING MOSTLY DOWNGLIDE AND WEAK WAVE MOVING
THROUGH OVER STABLE AIRMASS OVERNIGHT. LOOKS LIKE SOUTHEAST WINDS
WILL HOLD ON MUCH OF THE DAY...AND HAVE TRIMMED TEMPS JUST A BIT
TO NEAR THE 90 MARK...SLIGHTLY COOLER EAST. SOUTHERLY FLOW THEN
RETURNS TO THE STATE ON SUNDAY...WITH BACK INTO THE LOW 90S. GFS
FORMS WEAK TROF OVER THE STATE ON SUNDAY...BUT CANT SEE A FEATURE
OUT WEST TO SUPPORT THIS...AND APPEARS TO BE CONVOLUTED BY
CONVECTIVE FEEDBACK FROM THE PREVIOUS AFTERNOON IN THE HIGHER
TERRAIN.

MON-THURS...WESTERLY FLOW REMAINS ALONG THE CANADIAN BORDER...AS UPPER
PATTERN ON EAST SIDE OF THE GREAT BASIN RIDGE LEAVES KANSAS IN NORTHWEST
FLOW ALOFT BY MID WEEK. SOUTHERLY SURFACE FLOW SHOULD AID RETURN
OF TEMPERATURES 5-10F ABOVE NORMAL. SHORTWAVES MAY RIPPLE THROUGH
THE FLOW AND GENERATE AN ISOLATED SHOWER OR STORM...BUT HARD TO
TIME AND HAVE ONLY VERY SLIGHT CHANCES IN THE GRIDS.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Aug 4, 6:38 PM CDT, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
638 PM CDT THU AUG 4 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-051030-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
638 PM CDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA TONIGHT...MAINLY
BEFORE MIDNIGHT. A FEW OF THE STORMS COULD BE SEVERE WITH STRONG
DAMAGING WINDS BEING THE PRIMARY HAZARD. LOCALLY HEAVY RAINFALL MAY
ALSO LEAD TO FLOODING IN A FEW LOCATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY...MAINLY ALONG AND
SOUTH OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Local storm report, Aug 4, 6:45 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
645 PM CDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     7 SSW GARNETT           38.19N 95.29W
08/04/2005                   ANDERSON           KS   FIRE DEPT/RESCUE

            WELDA FIRE CHIEF REPORTED 4 INCH TREE LIMBS BROKEN OFF.
            RELAYED TO ANDERSON COUNTY SHERRIFF.

&&

STRASSBERG
Local storm report, Aug 4, 7:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
701 PM CDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     6 SE GARNETT            38.22N 95.16W
08/04/2005                   ANDERSON           KS   TRAINED SPOTTER

            MAILBOX 3 FEET OFF GROUND MOUNTED IN ROCKS AND CONCRETE
            BLOWN OVER BY THUNDERSTORM WINDS.

&&

STRASSBERG

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.